Nevada, 2009

Heat in Nevada, July 29 to 31, 2009

July 29 to 31, 2009 · NWS VEF · 2 events in 1 county or zone

Two people in the Las Vegas Valley died of heat related causes. High temperatures on the dates of death were 107 and 108 degrees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Two people in the Las Vegas Valley died of heat related causes. High temperatures on the dates of death were 107 and 108 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 29, 7:30 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 29, 7:30 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV...UPDATED
830 AM PDT WED JUL 29 2009

.SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED OVER NORTHWEST MEXICO
THROUGH FRIDAY WHICH WILL KEEP DRY AND STABLE CONDITIONS OVER THE
MOJAVE DESERT. PERSISTENT MID LEVEL MOISTURE AND INSTABILITY WILL
LEAD TO ISOLATED SHOWERS AND THUNDERSTORMS OVER
INYO...ESMERALDA...LINCOLN AND CENTRAL NYE COUNTIES TODAY.
TEMPERATURES WILL BE A LITTLE COOLER DUE TO A WEAK DISTURBANCE
MOVING ACROSS CENTRAL NEVADA.
&&

.UPDATE...A WEAK DISTURBANCE CURRENTLY MOVING THROUGH CENTRAL
CALIFORNIA IS ALREADY KICKING OFF A FEW SHOWERS AND THUNDERSTORMS
OVER THE OWENS VALLEY AND LINCOLN COUNTY. EXPECT COVERAGE TO
INCREASE THIS AFTERNOON...ESPECIALLY EAST AND NORTH OF THE LOW
CENTER. THIS PUTS LINCOLN COUNTY IN THE HIGHEST THREAT FOR
THUNDERSTORMS TODAY. 12Z MODEL RUNS ALSO SHOW THE LOW CENTER TO BE A
LITTLE FURTHER SOUTH THAT EARLIER RUNS WHICH MAY INCREASE POP
CHANCES FOR NORTHERN SAN BERNARDINO COUNTY ALONG WITH THE SHEEP
RANGE AND SPRING MOUNTAINS. FOR NOW WILL MAKE A FEW UPDATES TO
INCREASE POPS OVER THE NORTHERN CWA FOR THIS MORNING.
&&

.PREVIOUS VERSION...322 AM PDT WED JUL 29...SHORT TERM...HIGH
PRESSURE WILL REMAIN CENTERED TO OUR SOUTH THROUGH FRIDAY WHICH WILL
KEEP DRY AND STABLE CONDITIONS OVER THE MOJAVE DESERT. A WEAK
DISTURBANCE OVER CENTRAL CALIFORNIA EARLY THIS MORNING WILL MOVE
INTO NEVADA TODAY. THIS WILL COOL TEMPERATURES A FEW DEGREES
COMPARED TO YESTERDAY AND WILL ALSO HELP TRIGGER ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS GENERALLY THE NORTHERN HALF OF THE
FORECAST AREA. EVEN AFTER THIS DISTURBANCE MOVES EAST OF THE
AREA...THE TYPICAL CONVERGENCE ZONE ACROSS THE NORTHERN ZONES WILL
KEEP ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST
THURSDAY AND FRIDAY.

.LONG TERM...FOR THE PERIOD BEGINNING SATURDAY MORNING...STRONG
RIDGING OVER THE WESTERN US EXTENDING AS FAR NORTH AS THE YUKON WILL
BE THE DOMINANT FEATURE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. A
CLOSED LOW WILL MEANDER WELL OFF THE CALIFORNIA COAST BENEATH THE
RIDGING...WHICH WILL HELP INCREASE SOUTHWESTERLY FLOW ACROSS THE
FORECAST AREA. MAINLY CLEAR SKIES...ABOVE NORMAL TEMPERATURES...AND
LOCALLY BREEZY AFTERNOON SURFACE WINDS ARE EXPECTED...WITH MINIMAL
DAY TO DAY CHANGE.
&&

.AVIATION...FOR MCCARRAN...A FEW CUMULUS OVER THE SURROUNDING
MOUNTAINS ARE EXPECTED FROM LATE MORNING THROUGH EARLY EVENING.
WINDS WILL BE LIGHT THIS MORNING...THEN BECOME SOUTHWESTERLY WITH
GUSTS INTO THE HIGH TEENS AS WINDS ALOFT MIX DOWN TO THE SURFACE.
ANY THUNDERSTORM DEVELOPMENT WILL BE ISOLATED TO NORTH AND EAST OF
THE AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS EXPECTED TODAY...MAINLY NORTH OF
LAS VEGAS.  LIGHT WINDS WILL BECOME SOUTHWESTERLY DURING THE
AFTERNOON...WITH GUSTS UP TO 20KTS POSSIBLE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 29, 4:35 AM PST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 AM PDT WED JUL 29 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-300500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
535 AM PDT WED JUL 29 2009 /535 AM MST WED JUL 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE OVER NORTHWEST MEXICO WILL KEEP THE MOJAVE DESERT
UNDER DRY AND STABLE CONDITIONS. A WEAK DISTURBANCE MOVING INTO
NEVADA WILL CAUSE SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS NORTHERN INYO COUNTY INTO ESMERALDA AND CENTRAL NYE
AND LINCOLN COUNTIES. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE IN
NORTHERN MOJAVE COUNTY. TEMPERATURES WILL BE A LITTLE COOLER TODAY
DUE TO THE WEAK DISTURBANCE MOVING ACROSS CENTRAL NEVADA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE WILL REMAIN CENTERED OVER NORTHWEST MEXICO
THROUGH FRIDAY WHICH WILL KEEP DRY AND STABLE CONDITIONS OVER THE
MOJAVE DESERT. PERSISTENT MID LEVEL MOISTURE AND INSTABILITY WILL
LEAD TO ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE
SOUTHERN GREAT BASIN. DRY SOUTHWEST FLOW IS EXPECTED ACROSS THE
REGION SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
July 29, 12:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

One woman died in Las Vegas of heat related causes.

Heat, Las Vegas Valley

When
July 31, 12:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

One man died in Las Vegas of heat related causes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2009-07-2982FemalePermanent HomeDirect
Heat, Las Vegas Valley2009-07-3158MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181234, 181235.